Tornadoes · United States · Florida · 2015
EF0 tornado, Starke, Florida, September 12, 2015
This EF0 tornado ran 2.5 miles across Bradford County on September 12, 2015, touching down at 1:30 PM EDT and reaching 33 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 12, 2015
- Touchdown
- 1:30 PM EDT (17:30 UTC)
- Lifted
- 1:35 PM EDT (17:35 UTC)
- On the ground
- 5 minutes
- Path length
- 2.5 miles (4.1 km)
- Path width
- 33 yards (30 m)
- Deaths
- 0
- Injuries
- 0
- County
- Bradford County
- Touchdown point
- 29.980, -82.160
- Lift-off point
- 29.985, -82.118
- Record number
- 1509121130-01
What the Weather Service recorded
The local area was within the right-rear quadrant of a lifting upper level jet which brought fairly deep layer lift and a rise in moisture levels from the Gulf region. A marginal risk of severe storms was highlighted for the area given strong forcing and moisture content.
A tornado with max winds of 85 mph caused damage to a roof on a home, a barn was mostly destroyed, and many cedar trees were snapped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:42 UTC | 17:52 UTC | Severe Thunderstorm Warning | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:20 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Sep 12, 9:01 AM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Sep 12, 9:01 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 901 AM EDT SAT SEP 12 2015 ...A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... ...COOLER AND DRIER CONDITIONS FOR SUNDAY AND MONDAY... .UPDATE... A SWATH OF SHOWERS AND ISOLATED TSTMS IS WEAKENING AS IT APPROACHES THE ATLANTIC COAST. A SOLID AREA OF SHOWERS AND ISOLATED TSTMS AHEAD OF A COLD FRONT IS GRADUALLY MOVING E/SE ACROSS INTERIOR SE GA TO THE FL PANHANDLE. IN BETWEEN THESE AREAS FOR THE REMAINDER OF THIS MORNING...EXPECT JUST A FEW SHOWERS WITH MOST AREAS DRY ALBEIT CLOUDY. LATEST HIGH RESOLUTION MODELS IN DECENT AGREEMENT NUDGING THE LINE OF SHWRS/TSTMS SOUTH INTO NE FL THIS AFTN...SO WILL RETAIN WIDESPREAD POPS FOR MOST AREAS. WITH DENSE CLOUD COVER FOR MOST AREAS...INSTABILITY MAY NOT BE TOTALLY REALIZED...THUS WILL KEEP TSTM COVERAGE AT ISOLATED TO SCATTERED THIS AFTN. WITH DEEP LAYER SPEED SHEAR WHATEVER TSTMS DO DEVELOP HAVE THE POTENTIAL TO PRODUCE GUSTY TO LOCALLY DAMAGING WINDS....ESPECIALLY ACROSS NE FL WHERE THE GREATEST CHANCE EXISTS FOR SOME CLOUD BREAKS LATER THIS MORNING. GIVEN AMPLE DEEP LAYER MOISTURE...WILL RETAIN HEAVY RAIN WORDING FOR THIS AFTN AS WELL. HIGH TEMPERATURES WILL BE SUPPRESSED BY CLOUDS/PRECIP...WITH LOWER/MID 80S FOR MOST LOCATIONS. && .AVIATION... VFR/AREAS OF MVFR IN MAINLY LIGHT RAIN WILL PREVAIL THROUGH THE MORNING HOURS. EXPECT WIDESRPEAD MVFR THIS AFTN IN STEADIER PRECIP...WITH TEMPO GROUPS FOR GUSTY TSTMS FOR MAINLY NE FL SITES. CONDITIONS WILL IMPROVE TO VFR FOR SSI AND THE NE FL SITES EARLY THIS EVENING...WITH IMPROVEMENT FOR GNV MIDNIGHT. && .MARINE... SW WINDS WILL INCREASE AS A COLD FRONT APPROACHES LATE TODAY WITH CAUTION CONDITIONS OFFSHORE BY LATE AFTN/EVENING. WINDS WILL SHIFT TO THE NW LATER TNGT...GRADUALLY DECREASING AND VEERING TO THE NE FOR SUNDAY. RIP CURRENTS: LOW RISK THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 80 63 83 56 / 100 20 0 0 SSI 81 66 80 65 / 90 40 0 0 JAX 82 66 83 61 / 90 30 10 0 SGJ 84 69 82 69 / 90 50 20 10 GNV 82 67 83 61 / 90 40 10 10 OCF 84 69 85 64 / 90 40 20 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ALLEN/COMBS
Hazardous weather outlook, Sep 12, 4:13 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 413 AM EDT SAT SEP 12 2015 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-130830- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 413 AM EDT SAT SEP 12 2015 ...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVER NORTHEAST FLORIDA. THE MAIN CONCERN WILL BE GUSTY WINDS OF 50 TO 60 MPH IN THE STRONGER STORMS. LOCALLY HEAVY RAIN IS EXPECTED AT TIMES. SHOWERS AND STORMS WILL END FROM NORTH TO SOUTH LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY...WITH LOCALLY HEAVY RAIN POSSIBLE. THERE WILL BE AN INCREASED RISK OF RIP CURRENTS BY MONDAY AND CONTINUE MUCH OF THE WEEK DUE TO PERSISTENT EASTERLY FLOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Sep 12, 12:12 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1212 PM EDT SAT SEP 12 2015
FLZ035-121645-
GILCHRIST FL-
1212 PM EDT SAT SEP 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST COUNTY UNTIL 1245 PM
EDT...
AT 1212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELL...MOVING EAST AT 40 MPH.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
TRENTON...BELL AND FANNING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2980 8292 2983 8292 2982 8291 2983 8289
2986 8288 2988 8288 2991 8285 2992 8278
2990 8277 2989 8275 2988 8275 2986 8274
2982 8268 2959 8266 2960 8295
TIME...MOT...LOC 1612Z 248DEG 33KT 2978 8290
ZIBURASpecial weather statement, Sep 12, 12:55 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1255 PM EDT SAT SEP 12 2015
FLZ036-121730-
ALACHUA FL-
1255 PM EDT SAT SEP 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA COUNTY UNTIL 130
PM EDT...
AT 1255 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ARCHER...OR 7 MILES NORTHEAST OF BRONSON...MOVING NORTHEAST AT
20 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...ALACHUA...HIGH SPRINGS...ARCHER...GAINESVILLE
AIRPORT...UNIVERSITY OF FLORIDA...NEWBERRY AND LA CROSSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2954 8255 2954 8265 2988 8254 2983 8219
2948 8234 2948 8256
TIME...MOT...LOC 1655Z 225DEG 18KT 2950 8253
ZIBURAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
5.5 hours before the tornado, 71 km from the path. September 12, 2015.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 555 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
- 0-3 km lapse rate
- 5.2 K/km
Jacksonville, FL (KJAX), 00:00Z
6.5 hours after it, 71 km from the path. September 13, 2015.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 611 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Keystone Heights (42J), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 15:35 UTC | 77 | 75.2 | 0° 0 kt | 1013.2 | ||
| 15:55 UTC | 78.8 | 75.2 | 0° 0 kt | 1012.9 | ||
| 16:15 UTC | 80.6 | 75.2 | 0° 0 kt | 1012.5 | ||
| 16:35 UTC | 80.6 | 75.2 | 0° 0 kt | 1012.5 | ||
| 16:55 UTC | 80.6 | 75.2 | 0° 0 kt | 1012.5 | ||
| 17:15 UTC | 80.6 | 75.2 | 0° 0 kt | 1012.5 | ||
| 17:35 UTC | 78.8 | 77 | 0° 0 kt | 1012.5 | ||
| 17:55 UTC | 73.4 | 73.4 | 310° 16 kt | 25 | 1013.2 | |
| 18:15 UTC | 71.6 | 71.6 | 320° 8 kt | 16 | 1012.5 | |
| 18:35 UTC | 71.6 | 71.6 | 330° 4 kt | 1011.9 | ||
| 18:55 UTC | 71.6 | 71.6 | 310° 12 kt | 15 | 1012.2 | |
| 19:15 UTC | 71.6 | 71.6 | 0° 0 kt | 1011.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the touchdown began at 17:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 16:50 UTC | TSTM WND DMG | High Springs | Alachua, FL | LARGE TREE DOWN NEAR 2222ND ST AND 165TH AVE TIME ESTIMATED BY RADAR |
| 17:10 UTC | TSTM WND DMG | 6 Wnw University of Flo | Alachua, FL | LARGE TREES DOWN NEAR I 75 AND NW 39TH AVE |
| 17:10 UTC | TSTM WND DMG | Gainesville | Alachua, FL | NUMEROUS TREES ACROSS THE AREA NEAR 98TH ST,1000 NE 28TH AVE, 719 NW 19TH LANE AND 6711 NW 41ST PL. |
| 17:30 UTC | TSTM WND GST 41 | Gainesville Airport | Alachua, FL | MEASURED WIND GUST OF 41 MPH. |
| 17:30 UTC | TORNADO | 4 Nw Starke | Bradford, FL | PRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES NORTHWEST OF STARKE. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATHLENGTH...1 MILE. MAXIMUM WIDTH...100 FEET. DAMAGE...ROOF DAMAGED ON HOUSE, BARN M |
| 17:30 UTC | TORNADO | 4 Nw Starke | Bradford, FL | PRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES NORTHWEST OF STARKE. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATHLENGTH...2.25 MILES. MAXIMUM WIDTH...100 FEET. DAMAGE...ROOF DAMAGED ON HOUSE, BA |
| 17:30 UTC | TORNADO | 4 Nw Starke | Bradford, FL | PRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES NORTHWEST OF STARKE. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATHLENGTH...2.6 MILES. MAXIMUM WIDTH...100 FEET. DAMAGE...ROOF DAMAGED ON HOUSE, BAR |
| 17:30 UTC | TORNADO | 4 Ssw Sampson | Bradford, FL | PRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES SOUTH SOUTHWEST OF SAMPSON. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATH LENGTH...ABOUT 1.4 MILES. MAXIMUM WIDTH...100 FEET. DAMAGE...TREES AND PO |
| 17:30 UTC | TORNADO | 4 Ssw Sampson | Bradford, FL | PRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES SOUTH SOUTHWEST OF SAMPSON. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATH LENGTH...ABOUT 1 MILE. MAXIMUM WIDTH...100 FEET. DAMAGE...TREES AND POWER |
| 17:45 UTC | TSTM WND DMG | 5 Wnw Starke | Bradford, FL | THE LOCAL MEDIA RECEIVED REPORTS FROM THE SHERIFFS OFFICE OF A POSSIBLE TORNADO TOUCH DOWN NEAR COUNTY ROAD 225 AND NORTHWEST 180TH STREET. THERE WERE MULTIPLE TREES AND POWERLINES DOWN AND DAMAGE TO RESIDENCES. THE TIME |
| 18:30 UTC | TSTM WND DMG | 6 Wnw University of Flo | Alachua, FL | LARGE TREES DOWN NEAR I 75 AND NW 39TH AVE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.